Florida, 2021

Flooding and Damaging Winds in Florida, July 22, 2021

July 22, 2021 · NWS JAX · 7 events in 3 counties and zones

Moist SW steering flow produced another day of sea breeze storms with a merger focused toward the I-95 corridor in the afternoon where a few pulse severe storms occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Moist SW steering flow produced another day of sea breeze storms with a merger focused toward the I-95 corridor in the afternoon where a few pulse severe storms occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 22, 1:48 PM EST, 4 hours 27 minutes earlier.

Area forecast discussion, Jul 22, 1:48 PM EST, 4 hours 27 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
248 PM EDT Thu Jul 22 2021

.NEAR TERM [Through Tonight]...

West to Northwest steering flow south of the weak frontal boundary
across GA/SC will combine with daytime heating and Precipitable
Water Amounts (PWATs) close to 2 inches and kick off another round
of scattered to numerous showers and thunderstorms this afternoon
and evening. The westerly flow will push the heat/humidity all the
way to the Atlantic Coastal Counties/I-95 corridor with Max Temps
reaching into the lower to middle 90s and combined with dewpoint
temps only mixing out into the lower/middle 70s, expect peak heat
index values close to 105 degrees in some locations of NE FL. As
storms break out in the westerly flow across SE GA and track
towards the Atlc Coast expect interaction with the pinned East
Coast sea breeze front between the I-95 corridor and the beaches,
which will likely become strong to isolated severe during the
5pm-10pm time frame, especially from Jacksonville southward along
the I-95 corridor into St Augustine and Palm Coast around sunset.
Main impacts will be strong/severe wind gusts of 50-60 mph and
heavy rainfall. Storm motion will generally be from the West in
the 10 mph to 20 mph range. Scattered to numerous thunderstorm
activity this evening will fade around midnight as it pushes into
the Atlc Coastal waters or weakens over inland areas, with a few
lingering scattered showers/isolated storms during the overnight
hours. Humid/muggy lows in the mid/upper 70s are expected.

.SHORT TERM [Friday Through Saturday Night]...

The weak frontal boundary will move south through our area on
Friday, enhancing our sea-breeze convection and leading to
numerous to widespread afternoon and evening showers and
thunderstorms. The convection Friday will also have some upper
level enhancement as a series of shortwaves dig into the southeast
and northwest flow aloft of the area. Isolated strong to severe
thunderstorms will be possible Friday. The main potential hazards
Friday will be wind gusts to 50-60 mph, heavy rainfall, and
frequent lightning.

The weak surface frontal boundary is forecast to push south of
I-10 by Friday evening, resting south of the Ocala area by
Saturday morning. The upper level shortwaves will allow an area of
low pressure to deepen along the frontal boundary over our FL
Atlantic coastal waters. This will increase northeasterly onshore
flow on Saturday and advect in some drier air into the area. Those
northeasterly winds could also lead to some minor coastal flooding
issues along the Atlantic coast, ICWWs, and along the St. Johns
River basin during times of high tide, which will already be
elevated due to a full moon.

.LONG TERM [Sunday Through Thursday]...

Model agreement and confidence lowers significantly as we head
into next week as models are still in disagreement with how to
handle the development of the coastal low/trough to our east or
southeast. General consensus is that the feature will dissipate
next week and drift away or stretch apart. With generally onshore
flow gradually returning moisture to the area, we'll see hot and
muggy conditions with scattered diurnal convection. The highest
chances for showers and north-central FL area
(Gainesville/Palatka/Ocala), though again this could all change
depending on how the coastal low/trough situation evolves.

&&

.AVIATION...
[Through 18Z Friday]

The deep moisture in the W-NW flow is breaking out shower and
storm activity a bit earlier than anticipated and have tweaked the
upcoming TEMPO groups to earlier than previous TAF package with
18-22Z MVFR CIGS/VSBYS and gusty winds expected at SSI/GNV and
20-24Z at JAX/VQQ, 21-01z at CRG and 22-02z at SGJ under the
assumption that the ongoing convection across SE GA will coalesce
into a more organized line of storms with gusty winds/rainfall
that will last into the evening hours. Still expect mainly
improving conditions and a return to VFR conds during the
overnight hours in the 03-06Z time frame with a few lingering
showers and have kept the VCSH with this TAF package.

&&

.MARINE...

A weak frontal boundary will slowly push south through our area on
Friday. In its wake, northeast winds around 15 knots will develop
Saturday and offshore seas will build to 3 to 4 feet over the
weekend. Wind speeds and seas are forecast to be lower next week
under the influence of high pressure.

Rip Currents: Low risk of rip currents at all area beaches through
Friday. Moderate risk this weekend.

&&

.FIRE WEATHER...

Transport and 20 foot winds will be elevated over the area this
afternoon as a frontal boundary approaches us and along the
coastline this weekend as an area of low pressure develops to our
east or southeast. This will lead to marginally high dispersions
in the afternoon today and along the coastline Friday. Low daytime
dispersions anticipated in inland SE GA Friday. Otherwise,
relative humidity will remain well above critical thresholds for
the next several days, so no red flag conditions are anticipated.

&&

.HYDROLOGY...

Water levels continue to steadily recede through minor flood stage
along the Santa Fe River. Meanwhile rises continue along the
Satilla River near Offerman.

A full moon on Saturday combined with a shift to moderate
northeast onshore flow could lead to nuisance flooding at sites
along the Atlantic Coast, ICWWs, and St. Johns River during high
tide cycles.

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  73  91  71  91  70 /  30  40  20  20   0
SSI  76  87  78  89  77 /  50  30  10  20  10
JAX  75  90  75  90  75 /  50  70  20  30  10
SGJ  75  88  75  88  75 /  70  60  30  30  10
GNV  75  92  74  91  72 /  30  70  60  40  10
OCF  75  91  74  90  73 /  20  80  70  50  10

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, Jul 22, 3:56 PM EST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
456 PM EDT Thu Jul 22 2021

FLZ020-122-GAZ162-163-222145-
Hamilton FL-Northern Columbia FL-Clinch GA-Echols GA-
456 PM EDT Thu Jul 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COLUMBIA...
NORTHEASTERN HAMILTON...ECHOLS AND SOUTHWESTERN CLINCH COUNTIES UNTIL
545 PM EDT...

* At 456 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Mayday, or near Statenville,
  moving east at 20 mph.

* Winds in excess of 45 mph and minor flooding due to heavy rainfall
  is possible with this storm.

* Locations impacted include...
  Statenville, Needmore and Mayday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3074 8313 3085 8307 3085 8301 3086 8301
      3087 8297 3078 8256 3050 8270 3065 8314
TIME...MOT...LOC 2056Z 290DEG 19KT 3078 8302

23
Special weather statement, Jul 22, 4:19 PM EST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
519 PM EDT Thu Jul 22 2021

FLZ020-021-023-030-122-222-222200-
Southern Columbia FL-Baker FL-Union FL-Hamilton FL-Suwannee FL-
Northern Columbia FL-
519 PM EDT Thu Jul 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BAKER...WESTERN
UNION...CENTRAL COLUMBIA...SUWANNEE AND SOUTHERN HAMILTON COUNTIES
UNTIL 600 PM EDT...

* At 519 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Suwannee River State Park,
  moving east at 45 mph.

* Winds in excess of 45 mph and minor flooding due to heavy rainfall
  is possible with this storm.

* Locations impacted include...
  Lake City, Live Oak, White Springs, Suwannee River State Park,
  Suwannee Springs, Winfield, Suwannee Valley, Mcalpin, Wellborn and
  Five Points.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3026 8324 3029 8323 3031 8321 3035 8321
      3035 8319 3038 8319 3039 8317 3041 8318
      3042 8322 3046 8322 3047 8324 3050 8324
      3037 8242 3004 8251 3018 8325 3023 8324
      3023 8325 3025 8324 3026 8325
TIME...MOT...LOC 2119Z 290DEG 40KT 3036 8310

23
Special weather statement, Jul 22, 5:02 PM EST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
602 PM EDT Thu Jul 22 2021

FLZ021-222-222245-
Southern Columbia FL-Suwannee FL-
602 PM EDT Thu Jul 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COLUMBIA AND
SUWANNEE COUNTIES UNTIL 645 PM EDT...

* At 602 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm 7 miles east of Dowling Park, or 8
  miles southwest of Live Oak, moving southeast at 30 mph.

* Winds in excess of 45 mph possible with this storm.

* Locations impacted include...
  Lake City, Live Oak, Columbia, Wellborn, Obrien, Mcalpin,
  Luraville, Branford, Hildreth and Newburn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3035 8312 3017 8261 2993 8281 2991 8286
      2990 8288 2992 8293 2995 8292 2996 8295
      2999 8296 3001 8300 3008 8307 3009 8311
      3011 8312 3010 8314 3011 8316 3009 8318
      3010 8321 3012 8323 3017 8323 3018 8324
TIME...MOT...LOC 2202Z 301DEG 27KT 3023 8311

23
Special weather statement, Jul 22, 5:04 PM EST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
604 PM EDT Thu Jul 22 2021

FLZ033-038-133-137-138-222245-
Coastal Flagler FL-Coastal St. Johns FL-Inland Flagler FL-
Eastern Putnam FL-Inland St. Johns FL-
604 PM EDT Thu Jul 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FLAGLER...SOUTHEASTERN
ST. JOHNS AND NORTHEASTERN PUTNAM COUNTIES UNTIL 645 PM EDT...

* At 604 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Hastings, moving southeast at
  30 mph.

* Winds in excess of 45 mph and minor flooding due to heavy rainfall
  is possible with this storm.

* Locations impacted include...
  Palm Coast, Flagler Beach, Bunnell, Hastings, Marineland, Federal
  Point, Orange Mills, Beverly Beach, Spuds and Espanola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2946 8110 2946 8112 2943 8110 2942 8114
      2940 8116 2964 8158 2980 8157 2969 8116
      2952 8110
TIME...MOT...LOC 2204Z 301DEG 27KT 2970 8149

23
Special weather statement, Jul 22, 5:33 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
633 PM EDT Thu Jul 22 2021

FLZ023-024-031-122-425-GAZ364-222315-
Baker FL-Western Duval FL-Inland Nassau FL-Bradford FL-
Northern Columbia FL-Western Charlton GA-
633 PM EDT Thu Jul 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NASSAU...NORTHERN
BRADFORD...BAKER...EAST CENTRAL COLUMBIA...WEST CENTRAL DUVAL AND
SOUTH CENTRAL CHARLTON COUNTIES UNTIL 715 PM EDT...

* At 633 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm 7 miles west of Taylor, or 20 miles
  northeast of Lake City, moving southeast at 25 mph.

* Winds in excess of 45 mph and minor flooding due to heavy rainfall
  is possible with this storm.

* Locations impacted include...
  Taylor, Macclenny, Glen St. Mary and Sanderson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3052 8243 3038 8196 3012 8211 3036 8252
TIME...MOT...LOC 2233Z 298DEG 21KT 3041 8240

23
Special weather statement, Jul 22, 6:07 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
707 PM EDT Thu Jul 22 2021

FLZ033-125-132-232-325-425-222345-
Eastern Clay FL-Western Clay FL-Western Duval FL-
South Central Duval FL-Coastal Duval FL-Inland St. Johns FL-
707 PM EDT Thu Jul 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ST. JOHNS...NORTHERN
CLAY AND SOUTH CENTRAL DUVAL COUNTIES UNTIL 745 PM EDT...

* At 707 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Bellair-Meadowbrook Terrace, or
  near Orange Park, moving southeast at 10 mph.

* Winds in excess of 45 mph and minor flooding due to heavy rainfall
  is possible with this storm.

* Locations impacted include...
  Orange Park, Green Cove Springs, Middleburg, Mandarin, Fruit Cove,
  Fleming Island, Oakleaf Plantation, Bellair-Meadowbrook Terrace,
  Switzerland and Cecil Field.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2990 8166 3010 8198 3027 8185 3012 8149
TIME...MOT...LOC 2307Z 302DEG 10KT 3017 8180

23

The radar

The Jacksonville radar (KJAX), 49 km away, was scanning. The volume nearest the first event began at 23:15 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 flood, 2 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Baker

When
July 22, 6:15 PM EST
Where
Baker County, 2.83 mi SSW of Macclenny
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
30.240, -82.130

A pine tree was blown down near the intersection of State Road 121 and southern State Nursery Road. The tree was about 6 inches in diameter. The time of damage was based on radar.

Thunderstorm Wind, Baker

When
July 22, 6:20 PM EST
Where
Baker County, 2.07 mi S of Macclenny
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
30.250, -82.120

Trees were uprooted and snapped near State Road 121 and Jeff Starling Road.

Flood, Baker

When
July 22, 6:30 PM EST
Where
Baker County, 0.56 mi S of Macclenny to 0.78 mi S of Macclenny
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
30.272, -82.121

Turkey Creek overflowed it's bank and flooded a road south of Lowder Street.

Thunderstorm Wind, Duval

When
July 22, 7:05 PM EST
Where
Duval County, Wesconnett
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
30.250, -81.750

A tree was blown down on Jammes Road justh south of 103rd Street. The time of damage was based on radar.

Heavy Rain, Clay

When
July 22, 7:20 PM EST
Where
Clay County, 3.45 mi N of Meadowbrook
Reported by
Public
Coordinates
30.170, -81.820

A personal weather station measured 4.64 inches of storm total rainfall.

Heavy Rain, Clay

When
July 22, 7:30 PM EST
Where
Clay County, 1.92 mi WNW of Doctors Lake
Reported by
Public
Coordinates
30.160, -81.780

A personal weather station measured 5.04 inches of storm total rainfall. Other gages in the area measured around 5 inches as well.

Flood, Duval

When
July 22, 7:45 PM EST
Where
Duval County, 3.51 mi S of Jacksonville Hgts to 3.8 mi SSE of Jacksonville Hgts
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.200, -81.770

Receding water was about 1 foot along portions of Argyle Forest Blvd and in a surrounding neighborhood.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2021Every state in 2021This day in weather historyWarnings in Florida, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 965628, 965629, 965624, 965630, 965626, 965627, 965625.